Texas, 2008Flash Flood in Texas, September 2, 2008
September 2, 2008 · NWS MAF · 1 event in 1 county or zone
Heavy rainfall occured across Southeast New Mexico and the Permian Basin as an early season cold front moved south across the area. 7 inches aided in the development of isolated areas of heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall occured across Southeast New Mexico and the Permian Basin as an early season cold front moved south across the area. Precipitable water values of up to 1.7 inches aided in the development of isolated areas of heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 5:39 PM CST, 21 minutes earlier.
Area forecast discussion, Sep 2, 5:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT TUE SEP 2 2008
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A COLD FRONT AND NUMEROUS GUST FRONTS ARE CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. UNFORTUNATELY THE MOVEMENT IS SLOW SO ANYTHING
DEVELOPING WILL STAY PUT FOR A WHILE WITH THE POTENTIAL TO DUMP
QUITE A BIT OF RAINFALL IN ONE PLACE. ALMOST ALL TAF SITES WILL
HAVE A GOOD CHANCE OF SEEING RAINFALL THIS EVENING BEFORE IT
DIMINISHES AROUND MIDNIGHT. WINDS CAN QUICKLY CHANGE DIRECTION AND
SPEED WITH THE PASSAGE OF THE GUST FRONTS WHICH WILL MAKE ARRIVALS
AND DEPARTURES MUCH MORE DIFFICULT.
COULD SEE SOME MVFR CIGS MOVE INTO THE AREA TONIGHT AND WENT AHEAD
AND PUT THEM IN THE TAFS...THOUGH CONFIDENCE IS NOT REALLY HIGH IN
THEM FORMING. LOCATIONS MOST LIKELY TO SEE MVFR CIGS WILL BE THE
EASTERN SITES WITH LOW CIG CHANCES DECREASES TO THE WEST. ANY CIGS
THAT FORM TONIGHT SHOULD DISSIPATE BY MID MORNING LEAVING A
PLEASANT REMAINDER OF THE DAY.
&&
.PREV DISCUSSION... /ISSUED 200 PM CDT TUE SEP 2 2008/
DISCUSSION...
PRE-FRONTAL TROF INTO SE NM WITH COLD FRONT MOVING THRU ECNTRL NM
TX S PLAINS. MEANWHILE WATER VAPOR IMAGERY INDICATES MID LEVEL
THETA-E RIDGE AXIS HAS MOVED E FROM YESTERDAY AND IS LOCATED ACRS
ERN CWFA S-SWWD INTO LOWER TRANS PECOS. ALSO WEAK 5H SHEAR AXIS IS
EVIDENT IN NAM12 BTWN CIRCULATION ASSOCD WITH GUSTAV AND WEAK MID
LEVEL WLYS ACRS NM/W TX. AS SUCH FAVOR 2 DISTINCT AREAS FOR PRECIP
DEVELOPMENT. 1ST INVOF SHEAR AXIS/THETA-E RIDGE AND 2ND ACRS SE
NM/NW PB NEAR TROF/FRONTAL BOUNDARY AFTERNOON AND EVENING WHERE
POST FRONTAL CONVERGENCE IS TO BE MAXIMIZED. HIGH END SCT POPS
ACRS SE NM EXTENDING IN WRN PB/UPPER TRANS PECOS WILL NEED TO BE
INCREASED SOME AND HAVE OPTED FOR LOWER END LIKELY POPS THERE AFTER
00Z. STRONG MSTR CONVERGENCE/WEAK SHRTWV TROF/WEAK 7H-5H WIND/PWS
POSSIBLY NEARING 1.7 SUGGEST HEAVY RAIN IS A REAL CONCERN
OVERNIGHT. IN FACT MODELS CONTINUE TO PERSIST IN DEVELOPING A MCS
ACRS SE NM/WRN PB/UPPER TRANS PECOS OVERNIGHT. SLIGHTLY DIFFLUENT
85H-5H THCK AND EFFECTIVE CANCELLATION OF 85H WINDS AND DEEPER
LAYER CORFIDI VECTORS SUGGEST BACK BUILDING OR UPSTREAM
PROPAGATION OF STORMS IS POSSIBLE THEREBY INCREASING THREAT FOR HEAVY
RAIN. WILL FOREGO A WATCH ATTM DUE TO THE SMALLER AERIAL COVERAGE
BUT WILL CERTAINLY MENTION HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING OVERNIGHT. FRONT WILL MOVE SW THRU THE TRANS PECOS
LEAVING COOLER/MORE STABLE AIR IN ITS WAKE WED ACRS PB/SE NM. WILL
CONTINUE TO HAVE SLGHT CHC POPS ACRS MTNS WHERE MSTR WILL BE
BEST. MOS GUIDANCE IS INDECISIVE WITH TEMPS BUT WILL GO COOLER N
BUT ALSO ACRS SE NM/WRN PB/UPPER TRANS PECOS WHERE LINGERING
CLOUDS AND RAIN COOLED AIR MAXIMIZED. DWPNTS ARE EXPECTED TO BE
ABLE TO FALL INTO THE 50S ALLOWING FOR RELATIVELY COOL MORNINGS
(LOW TO M60S). NW MID LEVEL FLOW STILL ADVERTISED THUR BUT WITH
LACKING LLJ AND WEAKISH 5H WINDS WILL CONTINUE TO HOLD BEST POPS
(SLGHT CHC) ACRS SE NM/NW PB. VERY SIMILAR FRI EXCEPT THAT 7H-5H
LR/S ARE FCST TO BE MUCH STEEPER WITH BETTER ESTABLISHED SE LOW
LEVEL FLOW. THUS WILL REFLECT POPS NW IN THE EVENING. LACK OF
FOCUS AND MORE STABLE CONDITIONS WILL PRECLUDE MENTION OF POPS
SAT/SUN ATTP. 85H TEMPS BACK TO NEAR 25-26C SAT/SUN. MORE OF THE
SAME MON/TUE AS FOCUS LOOKS TO REMAIN WELL N INVOF COLD FRONT.
HYDROLOGY...
RELEASES FROM LOUIS LEON RESERVOIR HAVE BEEN INCORPORATED INTO RIO
GRANDE FROM PRESIDIO DOWNSTREAM THRU BIG BEND. MODERATE FLOODING
IS FCST AT PRESIDIO BY WED AND MAY LAST SEVERAL DAYS DEPENDING ON
DURATION OF RELEASE. IF HEAVY RAIN OCCURS THE RIVER FORECAST MAY
HAVE TO ADJUSTED UPWARD.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10
Hazardous weather outlook, Sep 2, 12:36 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE SEP 2 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT TUE SEP 2 2008 /1236 PM MDT TUE SEP 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA AS A PRE FRONTAL TROUGH
AND SURFACE COLD FRONT ADVANCE TOWARDS THE REGION. THESE FEATURE
COMBINED WITH SEVERAL WEAK UPPER LEVEL IMPULSES AND MODERATELY
UNSTABLE CONDITIONS WILL HELP INITIATE THUNDERSTORM ACTIVITY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...SOME STORMS WILL BE CAPABLE OF STRONG WIND GUSTS IN EXCESS
OF 45 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTING.
ACTIVITY IS EXPECTED TO PERSIST THROUGH PORTIONS OF THE OVERNIGHT
HOURS AS THE COLD FRONT BEGINS ADVANCING ON THE REGION. AMPLE LOW
LEVEL MOISTURE COUPLED WITH SLOW STORM MOVEMENT INDICATE THE
BIGGEST THREATS BEING HEAVY RAINFALL AND POTENTIAL FLOODING
OVERNIGHT TONIGHT. WITH MANY AREAS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS RECEIVING HEAVY RAINFALL OVER THE PAST SEVERAL
DAYS...FLASH FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF THE
AREA.
ELEVATED STREAM FLOWS ALONG PORTIONS OF THE RIO GRANDE RIVER FROM
PRESIDIO AND POINTS DOWNSTREAM WILL REMAIN POSSIBLE AS WATER IS
RELEASED FROM THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO.
MODERATE FLOODING IS EXPECTED ACROSS THE RIO GRANDE NEAR
PRESIDIO...WITH ELEVATED LEVELS POSSIBLY LASTING FOR THE NEXT
SEVERAL DAYS DEPENDING UPON THE DURATION AND AMOUNT OF WATER
RELEASED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE FLOODING ALONG THE RIO GRANDE RIVER AT PRESIDIO AND
POINTS DOWNSTREAM WILL REMAIN A POSSIBILITY DUE TO WATER RELEASE
AT THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
EMERGENCY MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS SHOULD
REMAIN ABREAST OF HEAVY RAINFALL AND FLASH FLOODING POTENTIAL
OVERNIGHT FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHWARD THROUGH
THE WEST TEXAS MOUNTAINS AND BIG BEND REGIONS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 2, 1:16 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT TUE SEP 2 2008
NMZ033-034-021945-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
116 PM MDT TUE SEP 2 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MONUMENT AT
116 PM MDT...MOVING SOUTH AT 15 MPH.
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE IN THE MONUMENT AND NADINE AREAS.
Flash Flood, Midland
- When
- September 2, 6:00 PM CST to 7:00 PM CST
- Where
- Midland County, 2.13 mi NNE of Midland to 2.03 mi NNE of Midland
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.030, -102.071
A midland man was rescued form his vehicle after it was submerged in more than 4 feet of water at the intersection of Dormard Avenue and Tyler Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arkansas, September 2 to 11, 2008$35 million · EF0 · 83 events
- Rip Current in New Jersey, September 2, 20086 injured · 1 event
- Tornado and Flooding in Missouri, September 2 to 4, 2008$5,000 · EF0 · 13 events
- Frost and Freeze in Nevada, September 2, 20085 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 2, 20082 events
- Tornadoes in Mississippi, September 2, 2008$200 · EF0 · 2 events
- Damaging Winds in Michigan, September 2, 200850 kt wind · 2 events
- Flash Flood in Minnesota, September 2, 20081 event
- Flash Flood in North Dakota, September 2, 20081 event
- Damaging Wind in Wisconsin, September 2, 200850 kt wind · 1 event
- Flash Flood in New Mexico, September 2, 20081 event
- Damaging Wind in Wisconsin, September 2, 200855 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135101.